Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 66, NWS Salt Lake City, UT

August 26, 20134 counties in Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2013, 12:48 PM MDT for 4 counties in Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 12:48 PM MDT (18:48 UTC)
Expired
Aug 26, 2013, 4:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Emery County, UT, Garfield County, UT, Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 173 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WGUS55 KSLC 261848
FFWSLC
UTC015-017-041-055-262245-
/O.NEW.KSLC.FF.W.0066.130826T1848Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1248 PM MDT MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH
  NORTH CENTRAL GARFIELD COUNTY IN UTAH
  SOUTHEASTERN SEVIER COUNTY IN UTAH
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTHERN PORTION 
OF CAPITOL REEF NATIONAL PARK.

WIDESPREAD MODERATE TO HEAVY RAINFALL IS FALLING OVER CAPITOL REEF 
NATIONAL PARK.  WITH RAIN VOLUMES ANTICIPATED OVER THE NEXT 30 
MINUTES...FLASH FLOODING IS FORECAST OVER THIS WIDE AREA.

THE FLOOD IS FORECAST TO TRAVEL FROM THE TRIBUTARIES IN THE 
PARK...THEN JOIN AT THE FREMONT RIVER WHICH FLOWS TOWARDS CAINEVILLE 
AND HANKSVILLE TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
      3799 11118

$$

MCINERNEY
3 follow-up statements
254 
WGUS75 KSLC 262057
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT MON AUG 26 2013

UTC015-017-041-055-262245-
/O.CON.KSLC.FF.W.0066.000000T0000Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-SEVIER UT-EMERY UT-
257 PM MDT MON AUG 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN EMERY...SOUTHEASTERN SEVIER...CENTRAL WAYNE AND NORTH
CENTRAL GARFIELD COUNTIES...

AT 254 PM MDT...DUE TO HEAVY RAINFALL OVER THE NORTHERN HALF OF 
CAPITOL REEF NATIONAL PARK...THE SCENIC DRIVE HAS BEEN CLOSED DUE TO 
FLASH FLOODING COVERING THE ROAD.  ADDITIONALLY...FLASH FLOODING WAS 
REPORTED IN THE GRAND WASH AND CAPITOL GORGE.

RAINFALL IN THE AREA HAS MOVED TO THE EAST...HOWEVER IT WILL REQUIRE 
ADDITIONAL TIME FOR THE FLOOD TO MOVE EASTWARD TOWARD THE FREMONT 
RIVER AND FLOW TOWARDS CAINEVILLE AND HANKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
      3799 11118

$$

MCINERNEY
069 
WGUS75 KSLC 262138
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MDT MON AUG 26 2013

UTC015-017-041-055-262245-
/O.CON.KSLC.FF.W.0066.000000T0000Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-SEVIER UT-EMERY UT-
338 PM MDT MON AUG 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN EMERY...SOUTHEASTERN SEVIER...CENTRAL WAYNE AND NORTH
CENTRAL GARFIELD COUNTIES...

AT 336 PM MDT...FLASH FLOODING IN CAPITOL REEF NATIONAL PARK HAS 
ATTENUATED.  AS A RESULT...THE SCENIC DRIVE IS NOW OPEN AND THE PARK 
ANTICIPATES OPENING THE GRAND WASH AND CAPITOL GORGE WITHIN THE HOUR.

HOWEVER...THE FLASH FLOOD CONTINUES TO FLOW EASTWARD TOWARDS 
CAINEVILLE...BUT OUT OF THE EASTERN PARK BOUNDARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
      3799 11118

$$

MCINERNEY
460 
WGUS75 KSLC 262236
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT MON AUG 26 2013

UTC015-017-041-055-262245-
/O.EXP.KSLC.FF.W.0066.000000T0000Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-SEVIER UT-EMERY UT-
436 PM MDT MON AUG 26 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR SOUTHWESTERN
EMERY...SOUTHEASTERN SEVIER...CENTRAL WAYNE AND NORTH CENTRAL
GARFIELD COUNTIES...

THE FLASH FLOOD FOR CAPITOL REEF AND AREAS TO THE EAST HAS 
ATTENUATED.  AS A RESULT...THE FLASH FLOOD WARNING FOR THIS AREA HAS 
BEEN ALLOWED TO EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
      3799 11118

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 10:48 AM MDT, 2 hours earlier.

Area forecast discussion, Aug 26, 10:48 AM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT MON AUG 26 2013

.SYNOPSIS...THE DEEP LAYER MOISTURE PLUME WITH A TROPICAL TAP WILL
REMAIN IN PLACE THROUGH TONIGHT. A MORE TYPICAL MONSOONAL
PATTERN WILL THEN PREVAIL TOMORROW INTO THE WEEKEND. WIDESPREAD
PRECIPITATION IS EXPECTED WITH HEAVY RAIN POSSIBLE ACROSS MAINLY
THE SOUTHERN HALF OF THE STATE THROUGH TONIGHT.

&&

.DISCUSSION...MORNING WATER VAPOR IMAGERY CONTINUES TO IDENTIFY A
TAP INTO REMNANT TROPICAL MOISTURE FROM IVO DUE TO ADVANCING
PACNW TROUGH. ADDITIONAL TO THIS...RETURN FLOW MONSOONAL MOISTURE
TRACKING AROUND A DOMINANT CENTRAL PLAINS HIGH HAS BECOME MORE
PRONOUNCED VERSUS 24 HOURS AGO. MOISTURE CONVERGENCE CURRENTLY
OCCURRING OVER WESTERN ARIZONA/SOCAL AND LIFTING NORTHEAST
THROUGH THE STATE CREATING ANOMALOUSLY COOL AND WET WEATHER
ACROSS MUCH OF THE STATE. AN UPPER LEVEL JET IN ADVANCE OF
AFOREMENTIONED PACNW TROUGH REMAINS NEAR THE ID/NV/UT TRIPLE
POINT AND SHOULD AID DEVELOPMENT IN THE NORTH LATER TODAY AND THIS
EVENING.

500MB GUIDANCE INDICATES THE COMBINATION OF TROPICAL AND MONSOONAL
MOISTURE WILL IMPACT THE STATE FOR THE NEXT 18 HOURS OR SO BEFORE
THE TROPICAL INFLUENCE IS LOST. WIDESPREAD LIGHT TO MODERATE
RAINFALL AND EMBEDDED LOW-CENTROID CONVECTION ACROSS THE SOUTHERN
HALF WILL ALLOW FOR VERY EFFICIENT RAINFALL...ESPECIALLY WITHIN
THE STRONGER UPDRAFTS ANTICIPATED TO INCREASE ACROSS THE SOUTH
SLOPES AND TERRAIN THIS AFTERNOON/EVE. THE ONLY NOTICEABLE
DIFFERENCE TO VERTICAL PROFILES IN BUFR SOUNDINGS VERSUS YESTERDAY
IS A SLIGHT INCREASE TO IN CLOUD SHEAR TODAY. LOW LCL COMBINED
WITH SHALLOW INSTABILITY AND DEEP MOISTURE REMAIN IN PLACE.

AREAL COVERAGE OF BOTH SHOWERS AND STORMS HAS THUS FAR BEEN
DECENTLY ANALYZED BY HRRR-3KM. LATEST RUN CONTINUES TO SHOW
GREATEST PRECIP CONCERN ACROSS THE FAR SOUTHWEST BEGINNING
MIDDAY...THEN SPREADING EAST ACROSS SOUTHERN UTAH AS HEAVY RAIN. ONLY
A LIMITED CHANCE EXISTS FOR STRONGER AND MORE ORGANIZED CONVECTION
OVER THE NORTHWEST AND HAVE REMOVED MENTION OF SEVERE STORMS
ACROSS THE SOUTH IN LATEST UPDATE. A FLOOD WATCH REMAINS IN PLACE
ACROSS SOUTHERN/EASTERN UTAH INTO THIS EVENING AND PRIMARY
FORECAST CHALLENGE THIS SHIFT IS TO DECIDE IF THIS NEEDS TO BE
EXTENDED THROUGH TONIGHT AND OR TOMORROW.

TOMORROW THE TRANSITION TO A MORE TYPICAL MONSOONAL PATTERN IS
EXPECTED TO TAKE FORM...REMAINING IN PLACE THROUGH THE WEEK AND
POSSIBLY LONGER. EXPECTING A BREAK FROM PRECIP LATE TONIGHT INTO
TOMORROW MORNING WITH RAPIDLY DEVELOPING CONVECTION ACROSS MUCH
OF THE STATE TOMORROW AFTERNOON DUE TO DEEP MOISTURE AND INCREASED
INSTABILITY AS CLOUD SHIELD THINS. WILL ADDRESS THE LATTER PERIODS
IN MORE DETAIL IN THE AFTERNOON PACKAGE.

OUTSIDE OF DROPPING MENTION OF SEVERE THUNDERSTORMS ACROSS THE
SOUTH...MADE ADJUSTMENTS TO QPF GRIDS THROUGH THIS EVENING. HEAVY
RAIN WORDING REMAINS IN FORECAST SOUTH/EAST. NO OTHER SIGNIFICANT
UPDATES MADE IN LATEST UPDATE.

&&

.AVIATION...THE SLC TERMINAL WILL SEE MOSTLY CLOUDY SKIES THROUGH
THE TAF PERIOD. THERE IS A 30 PERCENT CHANCE OF A THUNDERSTORM
MOVING OVERHEAD AFTER 22Z...DROPPING CONDITIONS INTO THE MVFR OR
HIGH END IFR RANGE BRIEFLY. AFTER 03/04Z THIS THREAT SHOULD
SUBSIDE. SOUTHERLY WINDS IN THE 10 TO 15 MPH RANGE WILL PREVAIL
WITH GUSTS INCREASING THIS AFTERNOON. WINDS WILL BE GUSTY AND ERRATIC
WITH STORMS PASSING NEAR TO OR AT THE TERMINAL.

&&

.FIRE WEATHER...DEEP MOISTURE FROM DECAYING TROPICAL SYSTEM IVO
CONTINUES TO STREAM NORTH INTO UTAH. THIS WILL CONTINUE TO BRING
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS TO THE SOUTHERN HALF OF
UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH. WITH THIS
VERY MOIST AIRMASS OVER THE STATE...OVERNIGHT RECOVERIES WILL AGAIN
BE VERY GOOD TONIGHT AND AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES
WILL BE HIGH ACROSS MAINLY THE SOUTHERN PORTION OF THE FIRE
DISTRICT. COOLER TEMPERATURES CAN BE EXPECTED THROUGH TUESDAY. THE
CHANCE OF WETTING RAINS WILL REMAIN HIGH THROUGH TUESDAY. BY MIDWEEK
DEEPER MOISTURE BEGINS TO SLOWLY DECREASE AND MORE TYPICAL DIURNAL
CONVECTIVE ACTIVITY EXPECTED FOR THE LATTER HALF OF THE WEEK. ALSO A
MODERATE INCREASE IN TEMPERATURES IS EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR
     UTZ010>014-016-019>021-517-518.

WY...NONE.
&&

MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 2:45 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT MON AUG 26 2013

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL CONTINUE TO SURGE
NORTH. WIDESPREAD RAINFALL IS EXPECTED ACROSS THE SOUTHERN HALF
OF THE STATE. THIS RAIN...LOCALLY HEAVY AT TIMES...WILL CREATE
ENHANCED RUNOFF WHICH MAY CAUSE FLOODING IN DRY WASHES AND SLOT
CANYONS AS WELL AS RISES IN SMALL STREAMS AND MAINSTEM RIVERS IN
THOSE AREAS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOWS. POOR
DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE
PRONE TO FLOODING.

ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND
THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAINFALL WILL CONTINUE ACROSS CENTRAL...EASTERN AND
SOUTHERN PORTIONS OF UTAH THROUGH TUESDAY. THIS LONG DURATION
RAINFALL WILL CONTINUE TO POSE A THREAT OF FLOODING TO SMALL
STREAMS...DRY WASHES AND SLOT CANYONS AS WELL AS BURN SCARS AND
POOR DRAINAGE AREAS IN URBAN ENVIRONMENTS.

WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED MID
WEEK.

A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST AT THE END
OF THE WEEK THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:26 PM MDTAreal Flood WarningSLCGarfield, Iron, Kane, Washington12 hr
Aug 25, 6:35 PM MDTSpecial Weather StatementSLCBox Elder, Tooele40 min
Aug 25, 6:38 PM MDTSpecial Weather StatementSLCBox Elder, Tooele37 min
Aug 25, 7:21 PM MDTSpecial Weather StatementSLCBox Elder39 min
Aug 25, 7:59 PM MDTSpecial Weather StatementSLCBox Elder76 min
Aug 26, 5:35 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan5 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.